Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A generalized Berele-Schensted algorithm and conjectured Young tableaux for intermediate symplectic groups
HTML articles powered by AMS MathViewer

by Robert A. Proctor PDF
Trans. Amer. Math. Soc. 324 (1991), 655-692 Request permission


The Schensted and Berele algorithms combinatorially mimic the decompositions of ${ \otimes ^k}V$ with respect to ${\operatorname {GL} _N}$ and ${\operatorname {Sp} _{2n}}$. Here we present an algorithm which is a common generalization of these two algorithms. "Intermediate symplectic groups" ${\operatorname {Sp} _{2n,m}}$ are defined. These groups interpolate between ${\operatorname {GL} _N}$ and ${\operatorname {Sp} _N}$. We conjecture that there is a decomposition of ${ \otimes ^k}V$ with respect to ${\operatorname {Sp} _{2n,m}}$ which is described by the output of the new algorithm.
  • Allan Berele, A Schensted-type correspondence for the symplectic group, J. Combin. Theory Ser. A 43 (1986), no. 2, 320–328. MR 867655, DOI 10.1016/0097-3165(86)90070-1
  • Allan Berele, Construction of $\textrm {Sp}$-modules by tableaux, Linear and Multilinear Algebra 19 (1986), no. 4, 299–307. MR 860718, DOI 10.1080/03081088608817725
  • H. Boerner, Representations of groups, North-Holland, Amsterdam, 1963. I. Gessel and G. Viennot, Determinants, paths, and plane partitions, in preparation.
  • Phil Hanlon and David Wales, On the decomposition of Brauer’s centralizer algebras, J. Algebra 121 (1989), no. 2, 409–445. MR 992775, DOI 10.1016/0021-8693(89)90076-8
  • James E. Humphreys, Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, Vol. 9, Springer-Verlag, New York-Berlin, 1972. MR 0323842
  • R. C. King, Weight multiplicities for the classical groups, Group theoretical methods in physics (Fourth Internat. Colloq., Nijmegen, 1975) Lecture Notes in Phys., Vol. 50, Springer, Berlin, 1976, pp. 490–499. MR 0480895
  • R. C. King, Modification rules and products of irreducible representations of the unitary, orthogonal, and symplectic groups, J. Mathematical Phys. 12 (1971), 1588–1598. MR 287816, DOI 10.1063/1.1665778
  • Kazuhiko Koike and Itaru Terada, Young-diagrammatic methods for the representation theory of the classical groups of type $B_n,\;C_n,\;D_n$, J. Algebra 107 (1987), no. 2, 466–511. MR 885807, DOI 10.1016/0021-8693(87)90099-8
  • D. E. Littlewood, The theory of group characters, 2nd ed., Oxford Univ. Press, London, 1950.
  • I. G. Macdonald, Symmetric functions and Hall polynomials, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1979. MR 553598
  • Robert A. Proctor, Odd symplectic groups, Invent. Math. 92 (1988), no. 2, 307–332. MR 936084, DOI 10.1007/BF01404455
  • —, Four Littlewood-Richardson proofs, unpublished notes.
  • Robert A. Proctor, A Schensted algorithm which models tensor representations of the orthogonal group, Canad. J. Math. 42 (1990), no. 1, 28–49. MR 1043509, DOI 10.4153/CJM-1990-002-1
  • —, Young tableaux, Gelfand patterns, and branching rules for classical groups, preprint.
  • Arun Ram and Hans Wenzl, Matrix units for centralizer algebras, J. Algebra 145 (1992), no. 2, 378–395. MR 1144939, DOI 10.1016/0021-8693(92)90109-Y
  • C. Schensted, Longest increasing and decreasing subsequences, Canadian J. Math. 13 (1961), 179–191. MR 121305, DOI 10.4153/CJM-1961-015-3
  • S. Sundaram, On the combinatorics of representations of $\operatorname {Sp} (2n,\,{\mathbf {C}})$, Ph.D. Thesis, M.I.T., 1986.
  • Glânffrwd P. Thomas, On a construction of Schützenberger, Discrete Math. 17 (1977), no. 1, 107–118. MR 450084, DOI 10.1016/0012-365X(77)90024-3
  • Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158
  • D. P. Zhelobenko, The classical groups. Spectral analysis of their finite dimensional representations, Russian Math. Surveys 17 (1962), 1-94.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G05, 05A15, 20C15
  • Retrieve articles in all journals with MSC: 20G05, 05A15, 20C15
Additional Information
  • © Copyright 1991 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 324 (1991), 655-692
  • MSC: Primary 20G05; Secondary 05A15, 20C15
  • DOI:
  • MathSciNet review: 989583